Florida, 2003

Tornado in Florida, March 27, 2003

March 27, 2003 · NWS MFL · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
14
Property damage
$8.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 27, 1:35 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 27, 1:35 PM EST, 4 hours 11 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
135 PM EST THU MAR 27 2003

WATER VAPOR IMAGERY CONTINUES TO SHOW WELL DEVELOPED MID/UPPER LOW
PRESSURE SYSTEM DIGGING INTO THE NORTHERN GULF OF MEXICO NOW SOUTH
OF THE FLORIDA PANHANDLE AND MIGRATING EAST-SOUTHEAST. BASED ON
MOVEMENT ON SATELLITE IMAGERY AND THE MESOETA...THE LOW SHOULD MOVE
OVER THE NORTHERN FLORIDA PENINSULA THIS EVENING AND THE MID/UPPER
TROF EXTENDING FROM THE LOW SWINGING THROUGH THE CWA LATER TONIGHT.
CURRENTLY RADAR AND LIGHTNING DETECTION SHOW CONVECTION FIRING OVER
THE NORTH AND WEST SECTIONS OF THE CWA. SEVERE TSTM BOX OVER MOST OF
FLORIDA PENINSULA ATTM EXCEPT FOR THE FAR SOUTHERN COUNTIES. THIS
AREA WILL BE WATCHED FOR POSSIBLY ANOTHER BOX LATER.

FOR TONIGHT THROUGH SATURDAY...EVENING CONVECTION WILL DIMINISH FROM
WEST TO EAST. MESOETA AND NGM ARE SIMILAR WITH CHC OF POPS EAST
SECTIONS ON FRIDAY WITH MOISTURE CONVERGENCE DUE TO THE SEABREEZES
MEETING EACH OTHER. HAVE DISCOUNTED THE AVNS SOUTHWEST WIND FLOW
AND LOWER MRHS. THE MESOETAS MRH ON SATURDAY LOOKS DRYER SO WILL
KEEP WITH CURRENT FORECAST WITH NO POPS. THE STABLE AIRMASS...MOIST
LOW LEVELS...AND LIGHT SOUTHWEST FLOW WILL AID FOG DEVELOPMENT
FRIDAY NIGHT.

SUNDAY AND BEYOND...A COLD FRONT WILL MOVE THROUGH THE AREA LATE
EVENING SUNDAY WHICH IS ABOUT 12 HOURS SLOWER THAN EARLIER
FORECASTED. LIKELY POPS WILL BE DELAYED UNTIL SUNDAY AFTERNOON AND
DECREASE AFTER MIDNIGHT SUNDAY NIGHT. THE FRONT WILL BRING IN A MUCH
COOLER AIRMASS INTO SOUTH FLORIDA FOR MONDAY AND TUESDAY. WILL KEEP
THE BREEZY WORDING FOR MONDAY. SEVERE A POTENTIAL IN ADVANCE OF THE
FRONT BUT A LITTLE EARLY TO NAIL IT DOWN. TEMPS WILL RECOVER TO
TO SEASONAL NORMS BY MIDWEEK.

MARINE...WINDS WILL BE GENERALLY FROM THE SOUTHERLY DIRECTION AND
SPEEDS WILL BE DECREASING THROUGH FRIDAY NIGHT. WINDS WILL BECOME
MORE SOUTHWEST SATURDAY AND INCREASE IN SPEED SUNDAY IN ADVANCE OF
THE COLD FRONT. MONDAY LOOKS FAIRLY ROUGH...ESPECIALLY OVER GULF
STREAM...WITH STRONG NORTHWEST TO NORTH FLOW BEHIND THE COLD FRONT
BECOMING NORTHEAST AT 10 OR 15 KNOTS BY TUESDAY.

FIRE...NO ISSUES WITH HUMIDITY. PATCHY FOG FRIDAY NIGHT. HIGHER
DISPERSION VALUES EXPECTED BY MONDAY.

PRELIMINARY NUMBERS
PBI BU 068/085 067/086 067 1852000
FLL BU 069/086 072/086 071 1852000
MIA BU 069/086 071/086 071 1852000
APF UU 068/082 066/083 067 1810000

.MIA...NONE.
Hazardous weather outlook, Mar 27, 11:50 AM EST, 5 hours 56 minutes before
FLZ063-066>075-272300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1150 AM EST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AN UPPER LEVEL LOW PRESSURE AREA WILL CROSS THE REGION TODAY. THIS
COMBINED WITH PLENTY OF ATMOSPHERIC MOISTURE AND INSTABILITY WILL
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE
STORMS WILL BE ACCOMPANIED WITH FREQUENT CLOUD TO GROUND LIGHTNING,
HAIL, AND STRONG DAMAGING WINDS TO 60 MPH ARE POSSIBLE. THESE STORMS
WILL INITIALLY AFFECT THE GULF COAST AND INTERIOR PORTIONS OF SOUTH
FLORIDA AND MOVE EAST INTO THE METRO AREAS THE ATLANTIC COAST. THE
STORMS COULD LINGER INTO THE EVENING HOURS ALONG THE METROPOLITAN
AREAS OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE ACROSS SOUTH FLORIDA ON SUNDAY
BRINGING WITH ANOTHER CHANCE FOR SCATTERED STRONG THUNDERSTORMS.
MUCH COOLER AND DRIER AIR IS EXPECTED BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR GLADES...HENDRY...COLLIER...AND
PALM BEACH. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON
ACROSS THE REST OF SOUTH FLORIDA.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HANDEL

In the hours before

Local storm report, Mar 27, 2:55 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
255 PM EST THU MAR 27 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM   3 MILES NORTH OF NAPLES  FL      TORNADO...A TORNADO WAS
                                           REPORTED BY THE COLLIER
                                           COUNTY EOC AND THE NAPLES
                                           AIR TRAFFIC CONTROL TOWER
                                           THAT A TORNADO TOUCHED
                                           DOWN. THERE WAS A 200
                                           YARD PATH OF DAMAGE TREES
                                           AND PLANTS.
Special weather statement, Mar 27, 5:21 PM EST, 25 minutes before
AMZ610-FLZ063-066-067-069-070-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
521 PM EST THU MAR 27 2003

...TORNADO WATCH NUMBER 79 CANCELLED FOR PART OF SOUTH FLORIDA...

AS OF 515 PM EST... THE SEVERE THUNDERSTORMS AND TORNADOES WHICH OCCURRED
EARLIER THIS AFTERNOON HAVE MOVED EAST AND SOUTHEAST... OUT OF GLADES...
HENDRY... WESTERN PALM BEACH... AND COLLIER COUNTIES... AND LAKE
OKEECHOBEE. WHILE HEAVY ACTIVITY CONTINUES EAST OF THESE AREAS... THE
TORNADO WATCH IS CANCELLED IMMEDIATELY AND IS NO LONGER IN EFFECT FOR
GLADES... HENDRY... WESTERN PALM BEACH... AND EASTERN COLLIER COUNTIES.

THIS WATCH REMAINS IN EFFECT FOR EASTERN PALM BEACH... MAINLAND MONROE...
AND ALL OF BROWARD AND MIAMI-DADE COUNTIES.

COLIN

The radar

The Miami radar (KAMX), 28 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Miami-Dade

When
March 27, 5:46 PM EST to 5:51 PM EST
Where
Miami-Dade County, Miami
Rating
F2
Path length
6 mi
Path width
600 yd
Deaths
1 direct, 0 indirect
Injuries
14 direct, 0 indirect
Property damage
$8.0 million
Reported by
NWS STORM SURVEY
Coordinates
25.767, -80.200

The tornado initially touched down in East Hialeah, near NE 2nd Street and E 4th Avenue causing F0 damage to foliage. The tornado strengthened to F1 intensity as it moved east across E 9th Avenue. It achieved a maximum intensity of F2 with a maximum width of one third mile in an area from NW 37th to 27th Avenues in the Brownsville area. The intensity decreased to F1 as it moved east through Liberty City. The intensity further decreased to F0 as the tornado turned northeast and lifted just before entering Biscayne Bay near NE 70th Street.F1 to F2 damage began in an industrial area where several warehouse roofs were damaged. One large free-span roof was nearly completely torn off. Several semi-tractor trailers, apparently empty, were toppled, one of which fell onto two cars, crushing them. The tornado moved through a residential area known as Brownsville, heavily damaging 60 houses. At one of the homes, a 65-year old male who was sitting in this house was killed when debris penetrated the structure. His wife who took shelter in the bathroom was uninjured. A total of 343 other structures sustained damage, mostly to roofs and windows. Several vehicles were rolled over. Numerous utility poles were broken, large trees were uprooted and signs were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Miami-Dade2003-03-2765MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyThe tornado archive for Florida, 2003Warnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344775.